Missouri, 2014Tornadoes and Hail in Missouri, September 1, 2014
September 1, 2014 · NWS SGF · 18 events in 9 counties and zones
A cold front moving into the area produced severe thunderstorms with damaging winds, large hail, and isolated tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $450,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving into the area produced severe thunderstorms with damaging winds, large hail, and isolated tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 1, 2:18 AM CST, 14 minutes earlier.
Area forecast discussion, Sep 1, 2:18 AM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
318 AM CDT Mon Sep 1 2014
...Strong to Severe Storms and Heavy Rainfall in the Forecast For
the Missouri Ozarks...
.SHORT TERM...(Today and Tonight)
Issued at 251 AM CDT MON SEP 1 2014
Active start this morning with a QLCS moving across southeast
Kansas into western Missouri as of 3 am. This line of storms has
been producing 40 to 50 mph winds occasionally up to near 60 in
isolated spots. The latest 4KM WRF shows this line of storms
making its way down to the Springfield area by sunrise and slowly
dissipating through mid morning. The main threat this morning will
be frequent lightning and gusty winds along with very heavy
downpours. Areas north and west of I-44 will likely see between
half an inch to an inch of rainfall this morning with locally
heavier amounts.
The big question for today is how this early morning convection
will play into the afternoon heating and evening convection.
Current thinking is this activity will end by late morning and
clearing will occur by midday. Temperatures will climb back into
the upper 80s to near 90 south of where the frontal boundary sets
up. The boundary will likely setup from near Pittsburg Kansas to
central Missouri by late afternoon and evening.
Forecast MLCape values will be between 2000 and 3000 J/KG. Bulk
shear will be on the order of 40 to 50 knots. A wave of low
pressure will develop over south central Kansas late
afternoon/evening and ride up along the frontal boundary. Low
level winds may back somewhat and slightly enhance low-level shear
for a slight tornado threat into the evening hours for portions of
southeast Kansas and southwestern Missouri. SPC has the area in a
slight risk for severe storms today.
A few supercells initially will be possible eventually merging
into a QLCS and linear storm complex late evening and overnight
across the Missouri Ozarks. The overall main threat will be
damaging wind gusts up to 70 mph and large hail up to golf balls
size possible. Tornado threat will be limited and mainly for the
early evening hours.
Late this evening into the overnight hours...the main concerns
will turn into more of a hydro or heavy rainfall situation
depending on where these storms will train over the same area.
Storm total rainfall possible from today through Tuesday night is
between 1 to 2 inches south of I-44 and 2 to 4 inches north of
I-44 with locally heavier amounts. The ground should be able to
take several inches being so dry lately. The problem to watch is
rainfall rates and training of storms. There will be a limited or
localized flash flooding threat but confidence is too low to issue
any watch at this time. Will like to see what rainfall this
morning's convection produces and have the day shift take another
look at any headlines that might be needed for tonight's round of
storms.
.LONG TERM...(Tuesday through Sunday)
Issued at 251 AM CDT MON SEP 1 2014
The front stalls out Tuesday right over the area and additional
scattered storms will be around Tuesday and Tuesday night. The
front eventually lifts back northward on Wednesday with more
scattered storms possible over central Missouri and the eastern Ozarks.
Upper level ridge of high pressure briefly builds in for Thursday
with drier and warmer weather for the end of the week. A Canadian
front makes a run for the area late Friday into Saturday and slows
down. Scattered convection will be in the forecast with this slow
moving front for the weekend. Followed more closely with the ECMWF
for the weekend with the front clearing through the area by Sunday
and surface high builds in for Sunday. Slightly cooler and drier
airmass will follow with below average temperatures.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1125 PM CDT SUN AUG 31 2014
Convection progressing more eastward than southward which will add
a few hours to first though earlier this evening with main
convection getting in the SGF/JLN areas by 10-11z. VFR conditions
expected outside of convection with MVFR within any convection.
Convective trends will likely start to diminish by mid morning and
as it pushes further south so far now will go with a prob30 group
with this area of convection. Redevelopment will be possible late
in the afternoon/early evening. Non-convective low level wind
shear will be possible at SGF/JLN overnight with strong low level
jet setting up over the area.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Lindenberg
Hazardous weather outlook, Sep 1, 12:05 AM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 AM CDT MON SEP 1 2014
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020615-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
105 AM CDT MON SEP 1 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED HAIL RISK.
LIMITED THUNDERSTORM WIND DAMAGE RISK.
SIGNIFICANT LIGHTNING RISK.
DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL SPREAD INTO CENTRAL MISSOURI AND
PORTIONS OF SOUTHEASTERN KANSAS OVERNIGHT. THE STORMS MAY MOVE
AS FAR SOUTH AS THE INTERSTATE 44 CORRIDOR BY DAY BREAK.
LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING AND WIND GUSTS TO 40
MPH WILL ACCOMPANY SOME OF THIS ACTIVITY.
THERE IS A LIMITED RISK FOR AN ISOLATED SEVERE STORM WITH
WINDS TO 60 MPH AND QUARTER SIZE HAIL FROM SOUTHEASTERN KANSAS
INTO CENTRAL MISSOURI. ANY SEVERE WEATHER WILL BE VERY LOCALIZED
IN NATURE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SOME ONGOING LINGERING WEAKENING THUNDERSTORMS WILL BE POSSIBLE
MONDAY MORNING OVER SOUTHEAST KANSAS AND WESTERN AND CENTRAL
MISSOURI NORTH OF INTERSTATE 44.
A SLOW MOVING FRONT WILL BRING A GOOD CHANCE FOR PERIODIC
THUNDERSTORMS LATE MONDAY INTO MONDAY NIGHT AND LASTING THROUGH
WEDNESDAY. STRONG TO SEVERE STORMS POSSIBLE MONDAY NIGHT WITH
DAMAGING WINDS AND HAIL THE MAIN RISKS.
AREAS OF HEAVY RAINFALL WITH A RISK FOR LOCALIZED FLASH
FLOODING WILL BE POSSIBLE MONDAY AND TUESDAY.
AFTERNOON HEAT INDEX VALUES IN THE MID 90S WILL BE POSSIBLE FOR
SOME AREAS MONDAY AFTERNOON AND AGAIN ON A DAILY AFTERNOON BASIS
WEDNESDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
FOSTER
In the hours before
Special weather statement, Sep 1, 2:08 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
308 AM CDT MON SEP 1 2014
MOZ066-077-010915-
BARTON MO-VERNON MO-
308 AM CDT MON SEP 1 2014
...SIGNIFICANT WEATHER ADVISORY FOR BARTON AND VERNON COUNTIES UNTIL
415 AM CDT...
AT 307 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
HORTON TO 15 MILES WEST OF MINDENMINES...MOVING EAST AT 50 MPH. WINDS
AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE GOLDEN CITY...LAMAR...LIBERAL...
MINDENMINES...NEVADA...SCHELL CITY...SHELDON...VERDELLA AND WALKER.
OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE PRAIRIE
STATE PARK.
HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES.
LAT...LON 3806 9462 3806 9427 3804 9423 3806 9421
3805 9419 3806 9413 3804 9406 3735 9409
3737 9462
TIME...MOT...LOC 0808Z 274DEG 55KT 3805 9435 3740 9483
FOSTERSpecial weather statement, Sep 1, 2:12 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 AM CDT MON SEP 1 2014
KSZ097-101-010915-
CHEROKEE KS-CRAWFORD KS-
312 AM CDT MON SEP 1 2014
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND FAR SOUTHERN
CRAWFORD COUNTIES UNTIL 415 AM CDT...
AT 309 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF
CHEROKEE TO 11 MILES WEST OF FAULKNER...MOVING EAST AT 50 MPH. WINDS
AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE BAXTER SPRINGS...CARONA...CHEROKEE...
COLUMBUS...GALENA...MCCUNE...SCAMMON...TREECE...WEIR AND WEST
MINERAL.
SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE REMAINDER OF
CRAWFORD COUNTY UNTIL 330 AM.
LAT...LON 3739 9507 3735 9462 3702 9461 3700 9462
3699 9500 3700 9507 3700 9508 3715 9509
TIME...MOT...LOC 0811Z 273DEG 49KT 3736 9486 3704 9515
FOSTEREvent by event
12 thunderstorm wind, 3 tornado, 2 hail, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Vernon
- When
- September 1, 2:32 AM CST
- Where
- Vernon County, 0.69 mi S of Virgil City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.760, -94.270
A tree was blown down on the westbound lane of Highway E near the intersection of County Road 2025.
Thunderstorm Wind, Vernon
- When
- September 1, 2:33 AM CST
- Where
- Vernon County, 1.76 mi NE of Rousertown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.700, -94.230
A tree was blown down across the road at the intersection of County Road DD and South 2225 Road.
Thunderstorm Wind, Greene
- When
- September 1, 3:55 AM CST
- Where
- Greene County, 1.49 mi NNW of Springfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.220, -93.310
A tree was blown down at the intersection of Broadway and Della Streets in northwest Springfield.
Thunderstorm Wind, Greene
- When
- September 1, 4:00 AM CST
- Where
- Greene County, 1.65 mi E of Springfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.200, -93.270
A power pole and power lines were down near Pythian Street and Glenstone Avenue.
Thunderstorm Wind, Greene
- When
- September 1, 4:00 AM CST
- Where
- Greene County, 2.14 mi NNE of Springfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 37.230, -93.290
A tree was blown down onto a mobile home on Kearney Street.
Thunderstorm Wind, Greene
- When
- September 1, 4:10 AM CST
- Where
- Greene County, 3.34 mi W of Wildwood Estates
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 37.116, -93.310
Several large trees were snapped and blown over on the south side of Springfield. One tree was on a house with minor roof damage. Several wooden fences were heavily damaged or blown over.
Thunderstorm Wind, Christian
- When
- September 1, 4:25 AM CST
- Where
- Christian County, 0.36 mi W of Sparta
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 37.001, -93.087
Several mobile homes suffered minor damage to the exterior and windows blown out near Sparta.
Thunderstorm Wind, Webster
- When
- September 1, 4:30 AM CST
- Where
- Webster County, 2.3 mi ENE of High Prairie
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 37.310, -92.730
Multiple trees and large limbs were blown down with minor roof damage to a home.
Hail, Jasper
- When
- September 1, 6:06 PM CST
- Where
- Jasper County, 0.88 mi NE of Neck City
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 37.260, -94.440
Hail, Cedar
- When
- September 1, 6:18 PM CST
- Where
- Cedar County, 1.78 mi WNW of Arnica
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.760, -93.750
Golf ball sized hail was reported near the intersection of Highway J and County Road 900.
Funnel Cloud, Polk
- When
- September 1, 6:24 PM CST
- Where
- Polk County, 0.88 mi SE of Dunnegan
- Reported by
- Trained Spotter
- Coordinates
- 37.690, -93.570
A trained storm spotter saw a funnel cloud about 4 miles north of Fair Play.
Tornado, Newton
- When
- September 1, 10:13 PM CST to 10:14 PM CST
- Where
- Newton County, 1.82 mi ENE of Saginaw to 1.45 mi NW of Tipton Ford
- Rating
- EF1
- Path length
- 2.22 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.027, -94.448
A NWS storm survey revealed that an EF-1 tornado touched down near Reinmiller Road and tracked southeast to Cedar Drive. Numerous trees were either uprooted or snapped with some trees thrown as far as 200 yards. At least one mobile home was severely damaged with a tree that fell through the home. The estimated maximum winds were up to 94 mph.
Tornado, Newton
- When
- September 1, 10:14 PM CST to 10:15 PM CST
- Where
- Newton County, 2.95 mi E of Saginaw to 1.57 mi NE of Tipton Ford
- Rating
- EF1
- Path length
- 2.7 mi
- Path width
- 400 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 37.026, -94.427
A NWS storm survey revealed that an EF-1 tornado touched down near Jaguar Road and tracked southeast to near Highway V. Numerous trees were damaged and destroyed along its path. The estimated maximum winds were up to 94 mph.
Thunderstorm Wind, Newton
- When
- September 1, 10:14 PM CST
- Where
- Newton County, 0.88 mi NW of Saginaw
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 37.030, -94.490
Numerous trees and power lines were down across the northwestern portions of Newton County.
Thunderstorm Wind, Newton
- When
- September 1, 10:15 PM CST
- Where
- Newton County, 1.49 mi SSE of Fredville
- Measured
- 61 kt (70 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $250,000
- Reported by
- Law Enforcement
- Coordinates
- 36.900, -94.410
Several camper trailers were blown over just east of Reddings Mill. Two minor injuries were reported near the Riverbend Campground with overturned camper trailers. Numerous large trees and power lines were reported down across northern Newton County.
Thunderstorm Wind, Newton
- When
- September 1, 10:23 PM CST
- Where
- Newton County, 0.88 mi NE of Fredville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.930, -94.410
A tree was down across the road near the intersection of Kodiak Road and Hickory Road.
Tornado, Newton
- When
- September 1, 10:36 PM CST to 10:37 PM CST
- Where
- Newton County, 3.18 mi NW of Wentworth to 3.3 mi NNW of Wentworth
- Rating
- EF0
- Path length
- 1.24 mi
- Path width
- 100 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.014, -94.119
A NWS storm survey revealed that a small EF-0 tornado touched down near Vixen Road and tracked northeast to near Highway 37. A barn along with some trees were damaged. The estimated maximum winds were up to 70 mph.
Thunderstorm Wind, Lawrence
- When
- September 1, 11:00 PM CST
- Where
- Lawrence County, Aurora
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 36.970, -93.720
A report from social media with a picture showed a mobile home with significant roof damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 1, 20141 death · 1 event
- Drought in Texas, September 1 to 30, 2014$3.0 million · 24 events
- Flash Flooding and Damaging Winds in Georgia, September 1 to 3, 20143 injured · $308,000 · 60 kt wind · 26 events
- Tornado and Hail in Oklahoma, September 1, 2014$1.5 million · EF0 · 8 events
- Tornadoes and Damaging Wind in Michigan, September 1, 2014$486,000 · EF1 · 5 events
- Tornadoes and Hail in Kansas, September 1, 2014$120,000 · EF1 · 20 events
- Wildfire in California, September 1 to 30, 2014$600,000 · 1 event
- Drought in Texas, September 1 to 30, 2014$105,000 · 19 events
- Flood and Heavy Rain in Iowa, September 1 to 2, 2014$100,000 · 20 events
- Drought in Oklahoma, September 1 to 30, 201443 events
- Flooding in Iowa, September 1 to 2, 2014$45,000 · 3 events
- Damaging Winds and Heavy Rain in Kansas, September 1, 2014$20,000 · 61 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532305, 532306, 532307, 532308, 532310, 532317, 532318, 532311, 532283, 532284, 532282, 532297, 532303, 532312, 532313, 532314, 532304, 532315.